Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, November 24, 2020

November 24, 2020 · NWS OUN · 10 events in 9 counties and zones

Scattered strong thunderstorms developed along a Pacific cold front during the afternoon and evening of the 24th, with an isolated report of wind damage across southeast OK.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered strong thunderstorms developed along a Pacific cold front during the afternoon and evening of the 24th, with an isolated report of wind damage across southeast OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 24, 2:08 PM CST, 45 minutes earlier.

Area forecast discussion, Nov 24, 2:08 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
208 PM CST Tue Nov 24 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 208 PM CST Tue Nov 24 2020

A complex and rapidly evolving situation is expected today as 1) a
dryline mixes eastward into our southwest counties, 2) cold front
moves into northwest Oklahoma, 3) Pacific front moves eastward. Both
fire weather conditions and severe convection are near term
concerns. All this is spawn from progressive closed low now that
is now seen clearly in water vapor channel imagery moving into the
Texas Panhandle.

Latest surface observations show eastward mixing dryline encroaching
on our Texas counties. A rapid drop in RH will result, along with
momentum transfer with deep mixing supporting at least a brief
period of elevated to near-critical fire weather conditions generally
southeast of a Sayre to Fredrick to Archer City line through late
afternoon.

The next concern today is intensifying convection along/near the
southeastward moving cold front now across the Panhandles. As strong
DPVA/forcing pushes Pacific front eastward, merging with the
dryline, convection should tend to consolidate into linear segments
and move east. There may be a brief window for quasi-discrete
mode in a small corridor ahead of the aforementioned forcing.
This is supported by some of the CAM guidance.

Although temperatures are not particularly warm and generally
cooler that typically seen with severe events, midlevel
temperatures are quite cold yielding short but sufficiently broad
CAPE profiles for low-top/mini supercells, with a hail threat.
Thermal profiles hint at a tendency for larger quantities of
smaller hail, particularly if storm cores are numerous and
interacting. This could mitigate concerns of significant hail
sizes, though isolated 2+ inch sizes cannot be ruled out.
Fortunately, the core of the low-level jet will be displaced to
the east with latest RAP model data showing more modest low level
shear limiting the tornado concerns in northwest Oklahoma. We'll
still need to watch trends closely, however.

Keep in mind that with this thermodynamic profile we'll need to
downscale our conceptual model some, with high reflectivity cores
not reaching as high and mesocyclones that are smaller/weaker
potentially of more concern.

Later evolution should be strongly forced within an environment
that's otherwise capped. With overall modest instability and
convective vigor not overly impressive, RIJ/surges probably won't be
that substantial and should limit the QLCS tornado threat with
eastward extent. Strong flow aloft and momentum transfer should
still yield a few severe wind gusts. Southward extent is in
question, but at least isolated convection may occur in southern
Oklahoma.

Later in the night, TROWAL and associated midlevel
moistening/ascent may result in a band of light rain traversing
northern counties. Thermal profiles are close to supporting snow
but currently appear to be all rain. We'll need to monitor trends
closely. Only light/brief precipitation amounts are expected.

We increased post-frontal winds tonight through early tomorrow.

BRB

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 208 PM CST Tue Nov 24 2020

A brief period of ridging and dry, mild weather will occur
Wednesday and Thursday. With the next wave, the northern stream
will outpace the southern stream component, leaving a NE/SW
oriented shear axis that will traverse the area Friday night
through Saturday. Precipitation should generally be relegated to
the Texarkana region within deeper moisture and positive
precipitable water anomalies. So, the most noticable effect will
be from downslope/warm conditions Thursday to post-frontal
northwesterly flow and cooler (but near normal) conditions Friday
onward. A trend toward deeper more closed low on the southwest end
of aforementioned trough has resulted in an increase in
precipitation chances Friday night into Saturday as modest deep
moisture return occurs. On the northern edge, thermal profiles
could be briefly supportive of snow, although impacts are not
currently expected. Continued warm advection should transition
precipitation to all rain later Saturday.

A southeast moving shortwave trough will pass Tuesday, but
again a dry column doesn't appear to support precipitation.

Just beyond the forecast period, deterministic and ensemble
guidance suggest a trend toward a broad blocking pattern with low
predictability in a couple closed lows at our latitude. Details on
sensible weather will be refined over the next several days.

BRB

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CST Tue Nov 24 2020

IFR ceilings will be prevalent until a dryline and cold front
move from southwestern, and northwestern Oklahoma, respectively
this afternoon and early evening. Thunderstorms are expected,
particulary over the northern half of Oklahoma from later
afternoon until mid-evening. Some severe storms are expected over
northern Oklahoma. The storm system will exit before midnight,
allowing gusty west then gusty northwest winds to spread over
Oklahoma early Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  39  57  38 /  90  50   0   0
Hobart OK         72  38  60  39 /  50  10   0   0
Wichita Falls TX  76  41  62  39 /  30   0   0   0
Gage OK           66  33  58  35 /  80  50   0   0
Ponca City OK     60  37  52  34 / 100  80   0   0
Durant OK         68  42  61  38 /  50  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Nov 24, 11:33 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CST Tue Nov 24 2020

OKZ004>048-050>052-TXZ083>090-251745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CST Tue Nov 24 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

There is a slight risk for severe storms across the northern two
thirds of Oklahoma, mainly between 3 and 9 pm. Scattered to
numerous thunderstorms are expected to develop across western
Oklahoma this afternoon and race eastward through the evening. The
main threats from any severe storms will be hail up to the size
of half-dollars and wind gusts 60 to 70 MPH. A brief tornado
cannot be ruled out late this afternoon and early this evening
across western Oklahoma.

.Fire Weather...

Gusty south winds and low humidity will result in near-critical
fire weather conditions across southwest Oklahoma and western
north Texas behind a dryline this afternoon into early this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Nov 24, 2:11 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
211 PM CST Tue Nov 24 2020

OKZ004-009-014-242045-
Roger Mills OK-Harper OK-Ellis OK-
211 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills...
southwestern Harper and western Ellis Counties Until 245 PM CST...

AT 210 PM CST, severe thunderstorms were along a line extending from
5 miles north of Follett to 7 miles southeast of Canadian, moving
east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...
Wind gusts to 60 MPH...

Locations impacted include...
Shattuck, Gage, May, Durham and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3665 10000 3676 9966 3578 9986 3577 10000
TIME...MOT...LOC 2010Z 253DEG 29KT 3652 10015 3582 10030

WR
Special weather statement, Nov 24, 2:37 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
237 PM CST Tue Nov 24 2020

OKZ021-022-034-035-242115-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
237 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita...southeastern Beckham and north central Greer Counties Until
315 PM CST...

AT 236 PM CST, a strong thunderstorm was located near Willow, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Sentinel, Willow and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3503 9953 3511 9962 3537 9927 3515 9910
TIME...MOT...LOC 2036Z 237DEG 28KT 3509 9954

BRB
Special weather statement, Nov 24, 2:52 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CST Tue Nov 24 2020

OKZ014-021-242115-
Roger Mills OK-Beckham OK-
252 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR Roger Mills and northern Beckham
Counties Until 315 PM CST...

AT 250 PM CST, strong thunderstorms were along a line extending from
5 miles east of Allison to 6 miles north of Erick, moving northeast
at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

A significant amount of hail may accumulate, causing travel
problems.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3576 10000 3594 9982 3589 9978 3586 9972
      3584 9962 3585 9960 3543 9939 3524 9983
      3544 10000
TIME...MOT...LOC 2050Z 230DEG 33KT 3562 10001 3531 9986

BRB

The radar

The Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
November 24, 2:53 PM CST
Where
Ellis County, 0.69 mi S of (Gag)gage Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.290, -99.780

Hail, Harper

When
November 24, 3:08 PM CST
Where
Harper County, 4.32 mi SW of Buffalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.790, -99.690

Thunderstorm Wind, Woodward

When
November 24, 3:25 PM CST
Where
Woodward County, 1.67 mi W of Woodward
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.430, -99.420

Hail, Washita

When
November 24, 3:28 PM CST
Where
Washita County, 4.56 mi E of Burns Flat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.350, -99.100

Hail, Custer

When
November 24, 3:51 PM CST
Where
Custer County, 1.38 mi S of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.490, -98.970

Thunderstorm Wind, Woods

When
November 24, 4:20 PM CST
Where
Woods County, 1.38 mi S of Hopeton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.670, -98.670

Power poles damaged.

Hail, Logan

When
November 24, 6:24 PM CST
Where
Logan County, 0.69 mi N of Guthrie
Measured
0.88 in hail
Reported by
Public
Coordinates
35.890, -97.420

Hail, Logan

When
November 24, 6:25 PM CST
Where
Logan County, 0.69 mi S of Guthrie
Measured
1.25 in hail
Reported by
Public
Coordinates
35.870, -97.420

Hail, Lincoln

When
November 24, 7:06 PM CST
Where
Lincoln County, 2.76 mi N of Carney
Measured
0.75 in hail
Reported by
Public
Coordinates
35.850, -97.020

Thunderstorm Wind, Bryan

When
November 24, 8:38 PM CST
Where
Bryan County, 1.85 mi WNW of Utica
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.910, -96.250

Shingles blown off, items blown around, trampoline blew away. No structural damage. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928560, 928545, 928561, 928548, 928549, 928558, 928550, 928552, 928553, 928559.